Niacin, also sold as Vitamin B3 or niacinamide, is essential to the healthy function of the body. Among its many applications, niacin aids in the maintenance of healthy skin, the function of the digestive system, and achieving and maintaining emotional balance. While many people experience no side effects from niacin, taking significantly more than the usual recommended daily amount can trigger some unpleasant physical situations. Here are some examples of the side effects of niacin that may indicate there is a need to adjust the intake of this vitamin.
Perhaps the most common side effects of niacin has to do with facial flushing and a sudden feeling of warmth in the face and upper body. When taking doses exceeding 75 mg, there may be a short period in which the face grows hot and the skin takes on a bright red hue, as if the individual is embarrassed. In most cases, the flushing will begin within five to ten minutes after taking the niacin and continue for up to a half-hour. While some people find the flushing and heat somewhat uncomfortable, others find the sensation pleasant.
People who are uncomfortable with this niacin side effect can opt for a formulated version of niacin that does not cause flushing. However, there is some difference of opinion of whether flush-free niacin provides the same health benefits as regular niacin supplements. To determine which form of niacin would be best for you, consult your physician.
Other niacin side effects tend to be more troublesome. In some people, the side effects of too much niacin include a feeling of being bloated and experiencing periods of flatulence. Nausea and diarrhea may also occur, especially if the excess amount of niacin is taken without food. A few people may find that they experience a sudden drop in blood pressure as a niacin side effect.
There are more severe side effects of niacin that may occur, especially when megadoses of the vitamin are consumed. Blurred vision may take place, as well as the development of dry scaly skin. In some people, continued consumption of too much niacin may lead to jaundice and even problems with the liver.
Fortunately, even high doses of niacin are not fatal. However, the various side effects of niacin can range from mild and slightly annoying to prolonged and extremely painful. If your doctor has recommended that you take a niacin supplement, be sure to ask for a specific dosage range to try. Should you experience any side effects that are uncomfortable, consult your physician immediately. In many cases, a simple adjustment in the dosage will minimize or even eliminate any side effects of niacin that are too unpleasant to deal with on a daily basis.